Medications of the same class, prescribed to one patientRegister Today!
- by Lady_sigrid726 Nov 12, '10I just came in for my evening shift yesterday, and I was assigned to monitor a patient for her constantly increased BP. I checked her chart for her medications and I noticed that her physician prescribed Nifedipine and Amlodipine separately. I was curious about the prescription because aren't both drugs calcium channel blockers? they both relax the artery thus lowering BP. I don't get why the doctor prescribed them separately.
can anyone enlighten me?
- Nov 13, '10 by samantha_tyler5I was told before by one of my clinical instructors that a pt should never be on 2 BP meds in the same classification. One time I saw a pt's MAR that had two beta blockers and told my instructor, who then told the RN. She called the doctor to get the order changed.
- Nov 13, '10 by DizzyLizzyNurseI would notify your charge nurse/supervisor or the doctor to see if that was just an oversight.
- Nov 13, '10 by diane227Call the doctor.
- Nov 13, '10 by dandk1997RNAgreeing with everyone else that the MD should be called.
- Nov 18, '10 by Lady_sigrid726thank you for your replies.
- Nov 18, '10 by caliotter3As a student, I made an independent visit to a home health client. When I reviewed her meds I noticed that one bottle was the generic form and another bottle was for the trade name for the same cardiac drug. I specifically asked about it and the patient referred me to her husband because she had vision problems and he was assisting her with her meds. He verified that he was giving her meds from both bottles, in effect, giving her a double dose. I called the doctor and my precepting supervisor immediately. Secretly, I wondered how it was that the regular staff nurse had not caught this. Oversights can occur often and go for long periods of time before detected.
- Nov 23, '10 by nyrn5125clarify the order. some CCB have off label uses..ex raynaud's-nifedipine
some CCB are for preventing vasospasm in brain vessels-nimodipine
either way clarify
- Dec 25, '10 by BCRNAI agree with notifying the physician. But I would also suggest calling the pharmacist and asking them about it, they should have caught it also. That is suppose to be part of their job. You could also verify with the patient who first ordered the drugs. With polypharmacy today many physicians are ordering drugs without verifying what other docters already have them on. I know many patients who forget to tell the physician or somehow forget to stop taking the older drug that has been replaced.
It is very unusual to be on two drugs in the same class.